Arkansas, 2016Damaging Winds in Arkansas, July 14, 2016
July 14, 2016 · NWS SHV · 12 events in 7 counties and zones
A complex of strong to severe thunderstorms developed during the morning hours of July 14th over Southern Kansas and Northern Oklahoma ahead of an upper level shortwave trough, and quickly spread east southeast across Eastern Oklahoma into Southeast Oklahoma, Central and Southwest Arkansas during the mid and late afternoon hours. As these storms moved into Southwest Arkansas, they tracked along…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of strong to severe thunderstorms developed during the morning hours of July 14th over Southern Kansas and Northern Oklahoma ahead of an upper level shortwave trough, and quickly spread east southeast across Eastern Oklahoma into Southeast Oklahoma, Central and Southwest Arkansas during the mid and late afternoon hours. As these storms moved into Southwest Arkansas, they tracked along a residual outflow boundary from a complex of showers and thunderstorms that moved through Southwest and Central Arkansas earlier that morning. Strong heating and instability developed along and south of this surface boundary during the afternoon, resulting in these storms intensifying across the southern half of Arkansas. As a result, widespread wind damage in the form of numerous downed trees, power lines, and some structural damage was reported across Northern McCurtain County Oklahoma and much of Southwest Arkansas, with these severe thunderstorms producing a strong cold pool/gust front which accelerated south. The severe gust front itself produced 60+ mph wind gusts, which downed trees and power lines well ahead of these thunderstorms, with the storms themselves also producing wind damage. The storms then developed southward into the eastern sections of North Central Louisiana during the evening behind the severe gust front, downing additional trees and power lines. The gust front began to gradually weaken after it moved south of Interstate 20, with wind damage reports becoming more sporadic before eventually diminishing over Central Louisiana just prior to midnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 14, 2:42 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 14, 2:42 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
342 PM CDT THU JUL 14 2016
.DISCUSSION...
For the most part, today has been another carbon copy of heat and
humidity, with heat indices just flirting with the 105 degree heat
index threshold for heat advisory. However, subtle changes in
position of upper ridge has allowed for a nw flow aloft pattern to
infringe upon northern portions of the area...further cooling of mid
lvl temps. A decayed nocturnal mcs has redeveloped over OK and
movg sewd into area packing a big punch with widespread winds of
40 or more mph...and intense lgt strikes. Svr tstm watch issued
for se OK/sw AR/and extreme ne corner of TX...until 9 pm. have
upped pops to high end chance across northern portions of area,
and expanded slgt chc to cover remainder of LA/TX and to include
the entire overnight hours. NW flow to continue Friday, and
gradually weakening over the wknd as the upper ridge expands once
again as it begins to move into the central plains. Will see sct
convection for much of the area on Friday, with coverage becmg
questionable Saturday and finally minimal coverage of any
convection by Sunday. Of course, with nw flow cannot assume that
all convection will be diurnal. By early next week will see temps
climb back into upper 90s and possibly near 100 with a more
easterly flow locking in higher dewpoints, and any possible
convection limited to more sea breeze type, as the upper ridge
moves to a more northerly position, relative to our area. With
that said, heat advisories may possibly be needed next week./VII/.
&&
.PREV DISCUSSION... /issued 104 PM CDT THU JUL 14 2016/
AVIATION...
Mostly VFR conditions will continue through much of the 14/18Z TAF
period. A sct cu field has developed over E TX/N LA early this
afternoon...with SW AR expected to fill in by mid-afternoon. A
stationary outflow bndry from morning convection over Cntrl AR
is now focusing some cu towers just SW of HOT...to a LLQ and GLH
line...with sct convection possibly developing by mid to late
afternoon along it...shifting SSE late in the day. Any convection
that develops along this bndry may near the ELD terminal by
00Z...but confidence remains too low to mention in the TAF attm.
A larger cluster of convection has developed over Cntrl/NE OK
early this afternoon...which should shift ESE into Wrn and Cntrl
AR between 20-24Z. This convection may build farther Swd into
extreme SE OK/SW AR by 00Z...and could affect the TXK/ELD
terminals between 00-04Z. Will continue to monitor the current
radar trends with amendments possible as confidence increases
later today. Locally gusty winds...reduced vsbys...and MVFR cigs
would be possible in/near the convection before it diminishes by
late evening. Considerable convective debris should linger
overnight/Friday morning...with additional sct -SHRA
redevelopment possible over SW AR...with the higher confidence
affecting the ELD terminal. Low MVFR cigs should develop between
09-12Z over the WSW portions of E TX...affecting the TYR/GGG/LFK
terminals through mid-morning before scattering out. SSW winds
8-12kts this afternoon will diminish to 4-7kts after 00Z. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 78 96 77 96 / 20 20 20 20
MLU 76 95 76 92 / 30 30 30 30
DEQ 74 94 75 94 / 40 30 20 20
TXK 76 95 76 96 / 40 30 20 20
ELD 75 93 76 93 / 40 30 30 30
TYR 77 97 77 97 / 20 10 20 20
GGG 77 97 77 96 / 20 10 20 20
LFK 75 97 77 96 / 20 10 10 20
&&
.SHV Watches/Warnings/Advisories...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Jul 14, 10:54 AM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1154 AM CDT THU JUL 14 2016
LAZ001>003-010>013-017>022-TXZ108>112-124>126-136>138-149>153-
165>167-151700-
CADDO-BOSSIER-WEBSTER-DE SOTO-RED RIVER-BIENVILLE-JACKSON-SABINE-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1154 AM CDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED SHOWERS AND THUNDERSTORM ARE A REMOTE POSSIBILITY ACROSS
PORTION OF THE AREA LATE THIS AFTERNOON AND EVENING. NO HAZARDOUS
WEATHER IS EXPECTED. HOWEVER...AFTERNOON HEAT INDEX VALUES OF 100
TO 105 DEGREES ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FRIDAY
THROUGH SUNDAY. RAIN CHANCES BEGIN TO TAPER OFF AS WE HEAD INTO
THE NEW WORK WEEK NEXT WEEK WITH DAYTIME HIGH TEMPERATURES BY THE
MIDDLE OF THE WORK WEEK CLIMBING TO NEAR 100 DEGREES ACROSS THE
ENTIRE FOUR STATE REGION.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY THROUGH
TONIGHT.
ARZ050-051-059>061-070>073-LAZ004>006-014-OKZ077-TXZ096-097-
151700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CLAIBORNE-LINCOLN-OUACHITA-MCCURTAIN-RED RIVER-
BOWIE-
1154 AM CDT THU JUL 14 2016
ISOLATED THUNDERSTORMS MAY BEGIN TO DEVELOP BY MID
AFTERNOON...WITH THUNDERSTORM COVERAGE POSSIBLY BECOMING SCATTERED
BY THE EVENING HOURS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED THUNDERSTORMS MAY BEGIN TO DEVELOP BY MID
AFTERNOON...WITH THUNDERSTORM COVERAGE POSSIBLY BECOMING SCATTERED
BY THE EVENING HOURS. ANY THUNDERSTORM ACTIVITY THAT DEVELOPS DURING
AFTERNOON HEATING TODAY COULD PRODUCE STRONG WIND GUSTS AND
FREQUENT CLOUD TO GROUND LIGHTNING. OTHERWISE...THE HEAT WILL BE
ON ONCE AGAIN TODAY WITH AFTERNOON HEAT INDEX VALUES ECLIPSING THE
100 DEGREE MARK.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
FRIDAY THROUGH SUNDAY. RAIN CHANCES BEGIN TO TAPER OFF AS WE HEAD
INTO THE NEW WORK WEEK NEXT WEEK WITH DAYTIME HIGH TEMPERATURES BY
THE MIDDLE OF THE WORK WEEK CLIMBING TO NEAR 100 DEGREES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS SHOULD NOT BE NEEDED TODAY THROUGH
TONIGHT.
VII
In the hours before
Special weather statement, Jul 14, 2:25 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
325 PM CDT THU JUL 14 2016
OKZ077-142130-
MCCURTAIN OK-
325 PM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR MCCURTAIN COUNTY UNTIL 430 PM
CDT...
AT 325 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF BIG
CEDAR TO 9 MILES EAST OF NASHOBA TO KOSOMA...AND MOVING SOUTHEAST AT
35 MPH.
WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BROKEN BOW...WRIGHT CITY...VALLIANT...MILLERTON...RUFE...OAK HILL...
SLIM...GOLDEN...PICKENS...BETHEL...SHERWOOD...SMITHVILLE...RINGOLD...
MOUNT HERMAN...PLUNKETVILLE...BATTIEST...HOCHATOWN...
WATSON AND GLOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF ON OR NEAR BROKEN BOW LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN ARKANSAS...AND SOUTHEASTERN OKLAHOMA.
LAT...LON 3451 9446 3412 9447 3403 9461 3395 9516
3424 9515 3425 9505 3451 9505
TIME...MOT...LOC 2025Z 315DEG 29KT 3473 9457 3448 9504 3435 9558
15Special weather statement, Jul 14, 3:27 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
427 PM CDT THU JUL 14 2016
ARZ050-051-059-OKZ077-142215-
HOWARD AR-LITTLE RIVER AR-SEVIER AR-MCCURTAIN OK-
427 PM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LITTLE RIVER...
HOWARD...SEVIER AND EAST CENTRAL MCCURTAIN COUNTIES UNTIL 515 PM
CDT...
AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OPAL TO NEAR COSSATOT RIVER
STATE PARK TO 12 MILES NORTHEAST OF BROKEN BOW...AND MOVING SOUTHEAST
AT 30 MPH.
HALF INCH HAIL AND STRONG WINDS OF 40 TO 50 MPH WILL BE POSSIBLE
WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DE QUEEN...DIERKS...HORATIO...UMPIRE...LOCKESBURG...WINTHROP...
GILLHAM...BEN LOMOND...CORINTH...ATHENS...CENTER POINT...OAK GROVE...
CENTRAL...GENEVA...LEBANON...MUDDY FORK...EAGLETOWN...BELLVIEW...
WEST LINE AND SILVER RIDGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN ARKANSAS...AND SOUTHEASTERN OKLAHOMA.
LAT...LON 3435 9394 3427 9394 3426 9392 3419 9392
3418 9382 3404 9382 3396 9388 3370 9428
3410 9464 3423 9447 3419 9447 3419 9425
3436 9425
TIME...MOT...LOC 2126Z 318DEG 24KT 3456 9401 3432 9424 3412 9455
15Local storm report, Jul 14, 3:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
442 PM CDT THU JUL 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG SMITHVILLE 34.47N 94.65W
07/14/2016 MCCURTAIN OK PUBLIC
NUMEROUS TREES DOWN ON BEACHTON ROAD EAST SIDE OF
SMITHVILLE
&&
EVENT NUMBER SHV1600603
25Thunderstorm Wind, Sevier
- When
- July 14, 3:45 PM CST
- Where
- Sevier County, 0.9 mi NW of De Queen
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.040, -94.340
Thunderstorm wind gusts were estimated to be near 70 mph. Several trees were downed inside De Queen, Arkansas.
Thunderstorm Wind, Sevier
- When
- July 14, 4:05 PM CST
- Where
- Sevier County, 0.9 mi NW of Horatio
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.940, -94.360
Trees and powerlines were downed across the county but the worst damage to trees was in the Horatio and Lockesburg areas of Sevier County, Arkansas.
Thunderstorm Wind, Howard
- When
- July 14, 4:15 PM CST
- Where
- Howard County, 0.69 mi S of Temperanceville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.960, -93.880
Trees were downed north and west of Nashville. Other trees were also downed across the county.
Thunderstorm Wind, Little River
- When
- July 14, 4:40 PM CST
- Where
- Little River County, 1.34 mi WSW of Peytonville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.690, -94.100
Powerlines were downed on Jacks Isle Road and Hwy. 32 near Millwood Lake. northeast of Ashdown, Arkansas.
Thunderstorm Wind, Nevada
- When
- July 14, 4:55 PM CST
- Where
- Nevada County, 2.07 mi N of Weaver
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 33.800, -93.320
Numerous large limbs and several trees downed east of Prescott, Arkansas.
Thunderstorm Wind, Nevada
- When
- July 14, 5:15 PM CST
- Where
- Nevada County, 0.69 mi N of Rosston
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.590, -93.280
Trees and powerlines were downed across the entire county.
Thunderstorm Wind, Hempstead
- When
- July 14, 5:15 PM CST
- Where
- Hempstead County, 0.58 mi E of Hope
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.670, -93.590
Trees and powerlines were downed in Hope and outside the city limits as well.
Thunderstorm Wind, Lafayette
- When
- July 14, 5:20 PM CST
- Where
- Lafayette County, 0.69 mi N of Lewisville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.360, -93.580
A large tree and powerlines were downed on Spruce Street. Trees and powerlines were also downed on Hwy. 29 south of Lewisville, Arkansas.
Thunderstorm Wind, Union
- When
- July 14, 5:50 PM CST
- Where
- Union County, Smackover
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.370, -92.730
Trees were downed in Smackover, including one tree that fell across a vehicle.
Thunderstorm Wind, Union
- When
- July 14, 5:54 PM CST
- Where
- Union County, 1.5 mi NNE of El Dorado
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.220, -92.660
A measured gust of 59 mph was recorded by the ASOS at the El Dorado airport.
Thunderstorm Wind, Union
- When
- July 14, 6:00 PM CST
- Where
- Union County, 1.5 mi NNE of El Dorado
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.220, -92.660
Trees and powerlines were downed throughout the county.
Thunderstorm Wind, Union
- When
- July 14, 6:35 PM CST
- Where
- Union County, 1.5 mi NNW of El Dorado
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.220, -92.680
A large tree was snapped on Timberlane at the Old High School on the west side of El Dorado.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in West Virginia, July 14, 20161 death · $701,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 14, 20161 death · $48,000 · 55 kt wind · 13 events
- Damaging Wind and Lightning Strikes in Alabama, July 14, 20161 death · 4 injured · $500 · 3 events
- Flash Flooding and Hail in Oklahoma, July 14, 2016$1.3 million · 1.5 in hail · 77 events
- Hail and Damaging Winds in Tennessee, July 14, 20161 death · $14,000 · 1 in hail · 8 events
- Lightning Strike in Louisiana, July 14, 20161 death · 1 injured · 1 event
- Hail and Damaging Winds in Arkansas, July 14, 20161 injured · $521,000 · 61 kt wind · 51 events
- Flash Flood and Damaging Winds in Mississippi, July 14 to 15, 2016$228,000 · 58 kt wind · 16 events
- Damaging Winds in Texas, July 14, 2016$260,000 · 78 kt wind · 5 events
- Damaging Winds in Louisiana, July 14 to 15, 2016$148,000 · 56 kt wind · 10 events
- Damaging Winds in New Jersey, July 14, 20162 injured · $39,000 · 61 kt wind · 8 events
- Damaging Winds in New York, July 14, 2016$95,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637826, 637829, 637831, 637834, 637836, 637837, 637838, 637839, 637840, 637841, 637842, 637849.